News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Surgery Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Surgery Answers List

Forum Name: Surgery Topics

Question: ulcer


 didi - Sat Feb 12, 2005 11:25 am

hi
I was just diagonisised with an ulcer they put me on Noxxium and now I have pain under my ribs and blood in my stool.
Should I be alarmed and do you know why?
 Kathy C, RN - Sat Feb 12, 2005 12:09 pm

Hi DiDi
How did you assess blood in your stool?
When you wipe or looking in the toilet? Usually bleeding from an ulcer will show up as black tarry stool not red blood in your stool or rectum.
Are you on Nexium??
The most frequently reported adverse events with NEXIUM are headache, diarrhea, and abdominal pain.

What is a stomach ulcer?

A stomach ulcer, also called a gastric ulcer, is a raw area or open sore in the lining of the stomach.

How does it occur?
The stomach's lining has a protective layer of cells that produce mucus. The mucus prevents the stomach from being injured by stomach acids and digestive juices. When this protective layer is damaged, an ulcer may occur.

Stomach ulcers may develop from:

the presence of bacteria called Helicobacter pylori (H. pylori), the most common cause of stomach ulcers
decreased resistance of the lining of the stomach to stomach acid
increased production of stomach acid.
Stomach ulcers are more likely to occur in people who:

regularly take nonsteroidal anti-inflammatory drugs (NSAIDS), such as aspirin, ibuprofen, and naproxen
drink alcohol
smoke tobacco
have too much caffeine, for example, by drinking a lot of coffee, nonherbal tea, or colas
often feel stressed.

What are the symptoms?
Symptoms include:

gnawing or burning abdominal pain, especially in the middle of the upper abdomen
heartburn
nausea
pain that may get better with eating or taking antacids
pain that may get worse a couple hours after meals or sometimes may be worse before meals
pain that awakens you during the night.
If an ulcer is bleeding, you may have:

vomit containing bright red blood or digested blood that looks like brown coffee grounds
black, tarry bowel movements.
It is possible, though unusual, to have an ulcer without any symptoms

How is it treated?
The goals of treatment are pain relief, healing of the ulcer, and prevention of complications. Treatment can also help prevent recurrence of the ulcer.

You may stay in the hospital for the first stage of treatment if your symptoms are severe or if you are having complications, such as bleeding.

Your health care provider may prescribe:

antacids (the liquid form is more effective than the tablet form)
medicine to reduce the amount of acid your stomach makes
antibiotics to treat H. pylori
sucralfate, a medicine that forms a protective barrier over the site of the ulcer to help it heal.
Antacids can have side effects after you have used them for a while. Follow your health care provider's instructions carefully, and report any problems promptly.

Because stress can contribute to the development of gastric ulcers, you may need to make changes in your lifestyle (see "How can I take care of myself?").

How long will the effects last?
Stomach ulcers respond well to treatment but they can recur. You can help reduce the chance that an ulcer will recur by taking your medicine.

Possible complications of untreated ulcers are:

hemorrhage (a lot of bleeding)
perforation (a hole through the stomach wall produced by an ulcer)
obstruction (ulcer scarring that prevents passage of food).
These complications may require surgery.

Two to three percent of stomach ulcers become stomach cancer. Make sure you report all continuing or recurrent symptoms to your health care provider.

How can I take care of myself?
Follow the full treatment prescribed by your health care provider. Keep your follow-up appointments.
Do not smoke or use other tobacco products.
Do not drink alcoholic beverages.
Do not drink strong nonherbal tea, caffeinated or decaffeinated coffee, or colas.
Ask your provider if you should avoid drugs that irritate the stomach, such as aspirin, ibuprofen, and naproxen. If your provider says it is OK to take these drugs, try taking them with food to prevent stomach irritation. (Ask your provider if you can use acetaminophen instead.)
You may want to make other lifestyle changes, such as:
Eat healthy meals. Several small meals may be better than 2 or 3 large ones.
Learn how to manage stress. Seek professional help for dealing with events that cause anxiety and stress.
Get plenty of rest.
Exercise as recommended by your health care provider.
If you keep having symptoms or your symptoms get worse, tell your health care provider.
How can I help prevent stomach ulcers?
Follow your health care provider's treatment plan and keep your follow-up appointments.
Change your lifestyle in ways that will help prevent ulcers.
I would suggest seeing your physician again.
Good luck

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here